Hail, Valley
- When
- June 20, 4:26 PM CST
- Where
- Valley County, 4.15 mi S of Ord
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.540, -98.930
Afternoon thunderstorms developed near a surface trough over the High Plains as an upper level disturbance moved into the area. These thunderstorms gradually drifted east into south central Nebraska, with marginal instability and shear allowing for a few to become severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Afternoon thunderstorms developed near a surface trough over the High Plains as an upper level disturbance moved into the area. These thunderstorms gradually drifted east into south central Nebraska, with marginal instability and shear allowing for a few to become severe. Hail to the size of golfballs was reported, along with wind gusts to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 20, 2:20 PM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 320 PM CDT FRI JUN 20 2008 .SHORT TERM...FOR TONIGHT THROUGH SATURDAY NIGHT. PAST MORNING UPPER AIR DATA ALONG WITH RECENT WATER VAPOR IMAGERY REVEALS A SMALL BUT POTENT WAVE SLIDING ACROSS THE CENTRAL/NORTHERN PLAINS. A VERY DIFFUSE SURFACE TROUGH IS SEEN STRETCHING FROM CENTRAL IOWA INTO NORTH CENTRAL KANSAS AND EVENTUALLY EAST CENTRAL COLORADO. HOWEVER...MESOSCALE BOUNDARIES ON EITHER SIDE OF THE TROUGH ALONG WITH ML CAPES OF 1500 TO 2000 J/KG ARE INTERACTING WITH THE UPPER WAVE TO PRODUCE POCKETS OF CONVECTION ACROSS THE REGION THIS AFTERNOON. WITH WEAK CAPPING IN PLACE THROUGH THE EVENING HOURS...APPEARS ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE ACROSS THE FORECAST AREA THROUGH MID EVENING BEFORE INHIBITION INCREASES ENOUGH TO KILL OFF CONVECTIVE THREAT. EFFECTIVE BULK SHEAR IS VERY WEAK WITH VALUES OF 15 TO 25 KNOTS AT BEST ACROSS THE CWA AND IS SHOWN TO INCREASE SLIGHTLY TO AROUND 25 TO 35 KNOTS DURING THE EARLY EVENING. UP TO THIS POINT THE CONVECTION NEAR THE CWA HAS BEEN VERY PULSE LIKE BUT AS THE AFTERNOON PROGRESSES INTO THE EVENING HOURS AND THE BULK SHEAR INCREASES...CAN/T RULE OUT AN ISOLATED STRONG TO SEVERE THUNDERSTORM WITH PENNY TO NICKEL SIZE HAIL POSSIBLE. THE UPPER WAVE THEN SLIDES SOUTH OF THE REGION AFTER MIDNIGHT WITH MOST OF THE OVERNIGHT HOURS LOOKING DRY WITH LOWS IN THE MID 50S TO LOWER 60S ANTICIPATED. VERY LITTLE CHANGES WITH THE PATTERN ON SATURDAY AS AN UPPER RIDGE CONTINUES TO AMPLIFY OVER THE INTERMOUNTAIN WEST WHILE A BROAD TROUGH IS POSITIONED OVER THE EASTERN CONUS. THIS WILL LEAVE THE CENTRAL AND NORTHERN PLAINS UNDER AN ACTIVE NORTHWEST FLOW REGIME WITH YET ANOTHER SMALL BUT POTENT SHORT WAVE SHOWN TO PLOW INTO THE REGION BY MID AFTERNOON TO EVENING. ANOTHER DIFFUSE BOUNDARY IS SHOWN TO BE ACROSS THE AREA BUT SMALLER MESOSCALE BOUNDARIES WILL LIKELY BE THE TRIGGER FOR THUNDERSTORM DEVELOPMENT. WITH ML CAPES AROUND 1000 TO 2000 J/KG AND EFFECTIVE BULK SHEAR SHOWN TO BE AROUND 30 TO 35 KNOTS...A FEW ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON TO EVENING HOURS. OTHERWISE...TEMPERATURES ARE EXPECTED TO CLIMB INTO THE MID TO UPPER 80S. .LONG TERM...12 SUNDAY THROUGH FRIDAY. MULTIPLE PRECIPITATION CHANCES REMAIN THE MAIN FORECAST CONCERN ACROSS THE ENTIRE CWA...AS DISTURBANCES WORK THEIR WAY THROUGH THE NORTHWEST FLOW ALOFT. AS HAS BEEN THE CASE THE PAST FEW DAYS...PINNING DOWN EXACT DETAILS WITH TIMING/LOCATIONS OF THESE WAVES WITH THIS PATTERN IS DIFFICULT FURTHER OUT IN TIME...LEADING TO BELOW AVERAGE CONFIDENCE IN REGARD TO PRECIPITATION CHANCES. STILL EXPECTING THE SECOND HALF OF THE WEEKEND TO REMAIN DRY...WITH THE CWA STILL UNDER THE INFLUENCE OF THE UPPER LEVEL RIDGE OVER THE ROCKIES. PIECES OF ENERGY CONTINUE TO MOVE THROUGH THE MAIN UPPER LEVEL FLOW...AND AT THE SURFACE...HIGH PRESSURE TO THE EAST AND A TROUGH OVER THE HIGH PLAINS WILL CONTINUE UPSLOPE FLOW. SHOWERS/THUNDERSTORMS POSSIBLE DURING THE EVENING/OVERNIGHT HOURS...BUT MODELS DIFFER ON WHETHER THEY MOVE INTO THE CWA...SO LEFT MENTION OUT OF FORECAST. SUNDAY NIGHT AND INTO THE EARLY PART OF NEXT WEEK...PIECES OF ENERGY FROM AN UPPER LEVEL LOW PRESSURE SYSTEM IN THE GULF OF ALASKA REALLY START TO BREAK DOWN THE RIDGE...BRINGING MORE PROGRESSIVE AND ZONAL FLOW TO THE REGION. MODELS SHOW A STRONGER SHORTWAVE CROSSING THE PLAINS MONDAY AND INTO MONDAY NIGHT...WHICH LOOKS TO BRING ANOTHER CHANCE FOR PRECIPITATION TO THE CWA. UPPED POPS A BIT...MAINLY DURING THE OVERNIGHT MONDAY/INTO TUESDAY TIMEFRAME...BUT NOT SIGNIFICANTLY BECAUSE THERE REMAIN DIFFERENCES BETWEEN MODELS IN THE STRENGTH/LOCATION OF THE BEST FORCING. THIS PIECE OF ENERGY ALSO BRINGS A SURFACE BOUNDARY INTO THE REGION...PROVIDING AN ADDITIONAL FOCUS FOR PRECIP. AGAIN SOME DIFFERENCES EXIST BETWEEN MODELS AS TO JUST HOW FAR THIS SURFACE BOUNDARY IS PUSHED BEFORE STALLING OUT. THIS DISTURBANCE LOOKS TO BRING A MORE WIDESPREAD CHANCE FOR PRECIP AS IT PASSES THROUGH...AND KEPT CHANCES IN THROUGH THE FIRST PART OF TUESDAY. AS FAR AS TEMPERATURES GO SUNDAY THROUGH TUESDAY...EVEN WITH THE UPPER LEVEL RIDGE BEING BROKEN DOWN SOMEWHAT...TEMPERATURES DON/T LOOK TO BE IMPACTED MUCH. HIGH TEMPERATURES EXPECTED TO STAY IN THE 80S. INTO THE MID/END WEEK TIMEFRAME...CHANCES FOR PRECIP CONTINUE. KEPT WEDNESDAY DRY BEHIND THE MON/TUES SYSTEM...BUT ADDITIONAL WEAK WAVES CONTINUE TO PASS OVER THE REGION AND WITH UPSLOPE FLOW WILL BRING SLIGHT CHANCES TO THE CWA THURSDAY AND FRIDAY. IN THE UPPER LEVELS...ANOTHER TROUGH APPROACHING THE WEST COAST WILL ALLOW THE RIDGE TO REAMPLIFY OVER THE ROCKIES...MOVING WARMER AIR CLOSER TO THE CWA. HAVE A SLIGHT WARMING TREND THUR/FRI...WITH HIGHS IN THE UPPER 80S TO LOWER 90S. && .AVIATION...FOR THE 18Z KGRI TAF. VFR CONDITIONS CAN BE EXPECTED THROUGH THE PERIOD...ALTHOUGH A FEW ISOLATED SHOWERS AND THUNDERSTORMS MAY SNEAK INTO THE TERMINAL AREA THIS AFTERNOON. COVERAGE OF STORMS LOOKS FAIRLY LOW BUT HAVE OPTED TO INSERT A CHANCE FOR STORMS. OTHERWISE...SOME MID TO HIGH CLOUD COVER WILL BE THE ONLY WEATHER ITEM OF INTEREST FROM THIS EVENING INTO THE OVERNIGHT HOURS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 302 PM CDT FRI JUN 20 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 211200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 302 PM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA THIS EVENING. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED...A FEW STRONG THUNDERSTORMS PRODUCING PENNY TO NICKEL SIZE HAIL ALONG WITH WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY. A SLIGHT CHANCE FOR THUNDERSTORMS WILL EXIST ONCE AGAIN ACROSS THE OUTLOOK AREA SATURDAY AFTERNOON TO EVENING. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED...A FEW STRONG THUNDERSTORMS PRODUCING PENNY TO NICKEL SIZE HAIL ALONG WITH WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH TUESDAY AND AGAIN WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 425 PM CDT FRI JUN 20 2008 NEZ061-073-074-202215- BUFFALO-KEARNEY-PHELPS- 425 PM CDT FRI JUN 20 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... CENTRAL BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA THIS INCLUDES THE CITY OF KEARNEY. NORTHERN KEARNEY COUNTY IN SOUTH CENTRAL NEBRASKA NORTHEASTERN PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF PLEASANTON...OR 18 MILES NORTH OF KEARNEY...AND MOVING SOUTHEAST AT 27 MPH. * THE THUNDERSTORM WILL BE NEAR... AMHERST BY 430 PM CDT RIVERDALE BY 445 PM CDT ODESSA BY 450 PM CDT KEARNEY BY 500 PM CDT GIBBON BY 510 PM CDT THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 264 AND 288. DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. PFANNKUCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 458 PM CDT FRI JUN 20 2008 NEZ039-040-202230- GREELEY-VALLEY- 458 PM CDT FRI JUN 20 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... WEST CENTRAL GREELEY COUNTY IN CENTRAL NEBRASKA EASTERN VALLEY COUNTY IN CENTRAL NEBRASKA THIS INCLUDES THE CITY OF ORD. AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FORT HARTSUFF STATE PARK...OR 13 MILES NORTH OF ORD...AND MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... FORT HARTSUFF STATE PARK... ELYRIA... ORD... DIME SIZE HAIL IS EXPECTED WITH THIS STORM. WINDS OF 35 TO 45 MPH ARE ALSO POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 503 PM CDT FRI JUN 20 2008 NEZ072-073-082-083-202230- FURNAS-GOSPER-HARLAN-PHELPS- 503 PM CDT FRI JUN 20 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHEASTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA SOUTHEASTERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA NORTHWESTERN HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA SOUTHWESTERN PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BERTRAND...OR 18 MILES WEST OF HOLDREGE...AND MOVING SOUTHEAST AT 18 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... ATLANTA... DIME SIZE HAIL IS EXPECTED WITH THIS STORM. GUSTY WINDS TO 40 MPH ARE POSSIBLE...ALONG WITH VERY HEAVY RAIN. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 513 PM CDT FRI JUN 20 2008 NEZ061-074-075-084-202245- ADAMS-BUFFALO-FRANKLIN-KEARNEY- 513 PM CDT FRI JUN 20 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHWESTERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA SOUTH CENTRAL BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA THIS INCLUDES THE CITY OF KEARNEY. NORTH CENTRAL FRANKLIN COUNTY IN SOUTH CENTRAL NEBRASKA KEARNEY COUNTY IN SOUTH CENTRAL NEBRASKA AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KEARNEY...AND MOVING SOUTHEAST AT 26 MPH. * THE THUNDERSTORM WILL BE NEAR... HEARTWELL BY 535 PM CDT MINDEN BY 540 PM CDT NORMAN BY 545 PM CDT THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 269 AND 285. DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. PFANNKUCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
526 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 4 S ORD 41.54N 98.93W
06/20/2008 E0.75 INCH VALLEY NE EMERGENCY MNGR
&&
PFANNKUCHThe Grand Island radar (KUEX), 142 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
5 hail, 4 thunderstorm wind. Local standard time, as filed.
Hail to the size of golfballs reported. Damage reported to siding and broken windows, as well as considerable crop damage in the area.
Report of roof blown off of a mobile home on west side of Grand Island.
One power line as well as some 2.5 to 3 inch tree limbs reported blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116169, 116170, 116172, 116173, 116174, 116175, 116176, 116177, 116179.